Vermont, 2013Winter Storm in Vermont, February 20 to 21, 2013
February 20 to 21, 2013 · NWS BTV · 3 events in 3 counties and zones
A powerful storm traveled from the Great Lakes on February 19th across the St. Lawrence Valley of Canada and merged with a developing coastal low in Quebec on February 20th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm traveled from the Great Lakes on February 19th across the St. Lawrence Valley of Canada and merged with a developing coastal low in Quebec on February 20th. Marginal temperature profiles, a persistent north-northwest flow and limited moisture to the windward side of the northern Green Mountains of Vermont accounted for a localized and highly variable snowfall event. Snowfall totals of 8 to 14 inches were largely confined to the hilly terrain of Lamoille, eastern Franklin and western Orleans counties with some localized amounts exceeding 20 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 20, 9:23 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 20, 9:23 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
923 AM EST WED FEB 20 2013
.SYNOPSIS...
THE LARGE UPPER LEVEL LOW PRESSURE SYSTEM THAT BROUGHT A ROUND OF
SNOW TO THE NORTH COUNTRY TUESDAY AND THIS MORNING WILL MOVE EAST
TODAY. AS IT DOES...THE FLOW ALOFT WILL BECOME NORTHWEST AND THIS
WILL BE A FAVORABLE SETUP FOR UPSLOPE SNOWS IN THE MOUNTAINS.
THUS ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED TONIGHT AND
THURSDAY ACROSS NORTHERN NEW YORK AND THE NORTHERN HALF OF
VERMONT WHERE A GENERAL 1 TO 3 INCHES OF SNOW IS EXPECTED...BUT
HIGHER AMOUNTS FOR THE MOUNTAINS.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 923 AM EST WEDNESDAY...MODEST ADJUSTMENTS TO MAX TEMPS AND
SKY COVER AS WE PROGRESS THROUGH THE DAY PER LATEST GUIDANCE AND
OBSERVATIONAL DATA. MEAN WESTERLY FLOW IN THE BOUNDARY LAYER AND
THINNING COLUMNAR MOISTURE PROFILES ALOFT HAVE ALLOWED SOME
PARTIAL BREAKS IN THE CLOUD COVER HERE AND THERE THIS MORNING.
OVERALL FCST WILL STILL OFFER PLENTY OF CLOUDS TODAY...BUT SUGGEST
AT LEAST THE POSSIBILITY OF A FEW BREAKS/PEEKS OF SUN HERE AND
THERE...ESP IN DEEPER VALLEYS AND AREAS TO THE LEEWARD SIDES OF
THE MOUNTAINS. ONLY OTHER CHANGE WAS TO NUDGE MAX TEMPS UP
SLIGHTLY (2-4 DEG) PER BLENDED BIAS-CORRECTED 06Z DATA AND BACK
TRAJECTORY 500M DATA. HAVE A GREAT DAY.
PRIOR DISCUSSION...
NOW SEEING A GRADUAL DECREASE IN AREAL COVERAGE OF THE SNOW ACROSS
VERMONT THIS MORNING AS SHORTWAVE TROUGH HAS MOVED JUST NORTH OF
THE BORDER. STILL LOOKING AT NUMEROUS SNOW SHOWERS ACROSS THE
NORTHEAST KINGDOM THIS MORNING WITH ISOLATED TO SCATTERED SNOW
SHOWERS ELSEWHERE. LAKE EFFECT SNOW FROM LAKE ONTARIO HAS
DEVELOPED...BUT MAJORITY OF SNOW SHOULD REMAIN JUST TO OUR SOUTH.
ONE OTHER NOTE...THE SNOW IS ONLY ENHANCING THE POTENTIAL FOR
DIFFICULT TRAVEL CONDITIONS THIS MORNING GIVEN THE FACT THAT WE
HAD RAIN AND SNOW YESTERDAY/LAST NIGHT AND WITH FREEZING
TEMPERATURES AND THE SNOW PACKED ON ROADS...ICY CONDITIONS WILL
LIKELY EXIST. HAVE THUS ISSUED A SPECIAL WEATHER STATEMENT TO
HIGHLIGHT THE POTENTIALLY DIFFICULT TRAVEL CONDITIONS ACROSS THE
NORTH COUNTRY THIS MORNING.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY/...
AS OF 348 AM EST WEDNESDAY...FLOW ALOFT BECOMES MORE NORTHWEST
WITH TIME TONIGHT AND ESPECIALLY LATE TONIGHT AND THURSDAY. THIS
WILL HELP ENHANCE UPSLOPE SNOW...ESPECIALLY OVER THE NORTHERN
ADIRONDACKS AND NORTHERN VERMONT. THE AREA COVERAGE OF THE
UPSLOPE SNOW SHOULD INCREASE AFTER MIDNIGHT TONIGHT AND CONTINUE
THROUGH EARLY AFTERNOON THURSDAY BEFORE GRADUALLY TAPERING OFF.
FROUDE NUMBER...WHICH INDICATES THE EXISTENCE OF BLOCKED
FLOW...SUGGESTS THE FLOW WILL BECOME BLOCKED LATER TONIGHT AND
THURSDAY...THUS LIGHT ACCUMULATIONS OF SNOW SHOULD EVEN DEVELOP
FOR THE LOWER ELEVATIONS. WHEN ALL IS SAID AND DONE...LOOKING AT
1-3 OR 2-4 INCHES IN THE LOWER ELEVATIONS OF NORTHERN NEW YORK
AND NORTHERN/CENTRAL VERMONT WITH HIGHER AMOUNTS...4 TO 8
INCHES...IN THE MOUNTAINS. MOST OF THE SNOW SHOULD OCCUR LATER
TONIGHT AND THE FIRST HALF OF THURSDAY AND FUTURE SHIFTS WILL
NEED TO EXAMINE SCENARIO FOR POSSIBLE ADVISORIES. UPPER LOW MOVES
FAR ENOUGH EAST THURSDAY NIGHT INTO FRIDAY AND THIS WILL ALLOW
FOR DRY WEATHER AS RIDGING DEVELOPS BOTH IN THE UPPER LEVELS AND
AT THE SURFACE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 348 AM EST WEDNESDAY...EXTENDED PORTION OF THE FORECAST
WILL FEATURE FAIRLY ACTIVE WEATHER AND TEMPERATURES WELL ABOVE
NORMAL. DEEP UPPER LEVEL TROF AND LOW WILL MOVE FROM THE GREAT
LAKES REGION FRIDAY NIGHT TOWARDS THE NORTH COUNTRY THROUGH
SATURDAY NIGHT. ENERGY TRANSFERS TOWARDS NEW ENGLAND COAST SUNDAY
MORNING THEN AWAY FROM THE REGION SUNDAY NIGHT. UPPER LEVEL RIDGE
WILL BRIEFLY BE OVER THE REGION FROM MONDAY THROUGH EARLY
TUESDAY...THEN ANOTHER LARGE UPPER LEVEL LOW AND TROF WILL
APPROACH THE REGION TUESDAY AFTERNOON THROUGH WEDNESDAY. THE
ECMWF IS SLOWER THAN THE GFS WITH THIS UPPER LOW FOR EARLY NEXT
WEEK. FLOW REMAINS VERY PROGRESSIVE THROUGH THE PERIOD...WITH
SEVERAL SYSTEMS PRESENTING POTENTIAL IMPACTS TO THE NORTH
COUNTRY. THE FIRST SYSTEM TO IMPACT THE REGION HAS TWO DISTINCT
PARTS...AND MODELS STILL SHOW THESE TWO LOWS NOT PHASING
TOGETHER. THEREFORE STRONGER LOW WILL BE OFF THE COAST OF NEW
ENGLAND...MUCH LIKE THE SYSTEM LAST WEEK...WHILE A WEAKER LOW
PASSES NORTH OF OUR FORECAST AREA. THESE TWO LOWS WILL GIVE US A
CHANCE FOR PRECIPITATION FROM SATURDAY THROUGH SUNDAY NIGHT WHEN
BOTH LOWS FINALLY MOVE EAST OF THE REGION. THE SECOND SYSTEM WILL
BRING CHANCE FOR PRECIPITATION TO THE NORTH COUNTRY FOR TUESDAY
NIGHT INTO WEDNESDAY. WILL LIKELY SEE A MIX OF RAIN AND SNOW
SHOWERS WITH BOTH OF THESE SCENARIOS AS DAYTIME HIGHS REACH THE
UPPER 30S AND LOWER 40S ACROSS THE AREA.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...SNOW SHOWERS WHICH MOVED THROUGH THE AREA
OVERNIGHT HAVE FINALLY PUSHED EAST OF THE REGION...ONLY STILL
LINGERING IN THE NORTHEAST KINGDOM OF VERMONT. THERE AREA SOME
LAKE EFFECT SNOW SHOWERS WIN NORTHERN NEW YORK...BUT NOT
AFFECTING OUR FORECAST AREA AT THIS TIME. MAINLY VFR CONDITIONS
EXPECTED AT ALL TAF SITES THROUGH THE PERIOD...ONLY EXCEPTION
WILL BE SLK WHERE MVFR CEILINGS WILL PERSIST. WILL SEE SNOW
SHOWERS PICK UP AGAIN OVERNIGHT...AT THIS POINT HAVE ONLY
MENTIONED VCSH. BEST CHANCE FOR SHSN WILL BE AT MSS...SLK...AND
MPV. POSSIBLE MVFR AND IFR AT MPV AND SLK. WINDS MAY BE GUSTY AT
TIMES AT ALL TERMINALS THIS AFTERNOON.
OUTLOOK 12Z THURSDAY THROUGH SUNDAY... A VERTICALLY STACKED AREA
OF LOW PRES AND THE ASSOCIATED CYCLONIC UPSLOPE FLW WL RESULT IN
OCCASIONAL SNOW SHOWER ACTIVITY THRU 06Z FRIDAY. THIS COMBINED
WITH SEVERAL EMBEDDED S/W'S WL PRODUCE PERIODS OF SNOW SHOWERS
WITH OCCASIONAL IFR LIKELY AT SLK/MPV AND MVFR CONDITIONS
POSSIBLE AT BTV/MSS/RUT/PBG. THE GREATEST CHC FOR IFR CONDITIONS
AT BTV/RUT/PBG WL BE ON THURSDAY. OTHERWISE...SFC RIDGE AND
IMPROVING CONDITIONS ARE ANTICIPATED ON FRIDAY. FROM FRIDAY NIGHT
THROUGH SUNDAY THERE WILL BE MORE CHANCES FOR SNOW SHOWERS AND
MVFR CONDITIONS. AT THIS POINT HARD TO PINPOINT POSSIBILITY FOR
IFR CONDITIONS WITH THIS SNOW.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...EVENSON
NEAR TERM...JMG/EVENSON
SHORT TERM...EVENSON
LONG TERM...NEILES
AVIATION...NEILES
Hazardous weather outlook, Feb 20, 3:29 AM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
329 AM EST WED FEB 20 2013
NYZ026>031-034-035-087-VTZ001>012-016>019-210830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
329 AM EST WED FEB 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
ADDITIONAL LIGHT SNOW AND SNOW SHOWERS THIS MORNING WILL HELP MAKE
TRAVEL DIFFICULT ACROSS THE NORTH COUNTRY GIVEN THE ICE AND SNOW PACKED
ROADS THAT EXIST. TEMPERATURES BELOW FREEZING WILL ALSO HELP TO
MAINTAIN THE ICY ROAD CONDITIONS. UPSLOPE SNOWS DEVELOP LATER
TONIGHT WITH ADDITIONAL SNOW ACCUMULATIONS EXPECTED FOR THE
MOUNTAINS...GENERALLY LOOKING AT 1 TO 3 INCHES OF SNOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SNOW WILL CONTINUE IN THE MOUNTAINS WITH AN ADDITIONAL 1 TO 3
INCHES EXPECTED BEFORE TAPERING OFF THURSDAY NIGHT. HAZARDOUS
WEATHER IS NOT EXPECTED THROUGH THE REMAINDER OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
EVENSON
Winter Storm, Eastern Franklin
- When
- February 20, 11:00 AM EST to February 21, 8:00 AM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall totals across eastern Franklin ranged from 6 to 20+ inches.
Winter Storm, Orleans
- When
- February 20, 11:00 AM EST to February 21, 8:00 AM EST
- Where
- Orleans forecast zone
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Snowfall totals across western Orleans county were 6 to 20+ inches.
Winter Storm, Lamoille
- When
- February 20, 12:00 PM EST to February 21, 8:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Snowfall totals across Lamoille county were 6 to 18 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Hawaii, February 20 to 24, 20131 death · 20 events
- Ice Storm and Hail in Arkansas, February 20 to 21, 2013$815,000 · 1.25 in hail · 35 events
- Winter Storm in Kansas, February 20 to 21, 201327 events
- Winter Storm in Kansas, February 20 to 21, 201325 events
- Heavy Snow in Nebraska, February 20 to 21, 201324 events
- Winter Storm in Oklahoma, February 20 to 21, 201314 events
- Heavy Snow in Nebraska, February 20 to 22, 201314 events
- Winter Weather in Colorado, February 20 to 22, 201312 events
- Heavy Snow in Kansas, February 20 to 21, 201311 events
- Winter Storm and Winter Weather in Arizona, February 20, 201311 events
- Winter Weather in Texas, February 20 to 21, 201311 events
- Winter Weather in Colorado, February 20 to 21, 201310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427944, 427947, 427945.